Arthritis Forum
Home.

News.

Personal Stories. Links. Message Board.  
Arthritis Forum  
Add your comments to this topic Start a new topic
Date: 02.08.2014
From: Claire

Subject: rheumatoid arthritis injection

Hi,
Just after some advice please. My mother in law was diagnosed with ra yesterday (finally) and given a steroid injection in her bottom at around 11 am. Today she has woken and as well as the original pain and lack of movement she now cannot move her shoulder or arm. Is there anyone who has experienced this? I've seen some articles saying that the injection can make things worse before they get better? We did consider taking her to a&e but we don't think there will be anything they can do. She has been told to go to her gp in a couple of days to get individual injections if she feels the one in her bottom isn't working.
It is so awful to see a normally fit and active person reduced to what she has been. She is barely eating, her mood is low and she is limping and dragging herself around. Tramadol and Diclofenic aren't touching the pain.
I know I can't find a miracle cure for her but any advice would be appreciated.
reply | back to forum

Date: 02.08.2014
From: bsk

Subject: Re: rheumatoid arthritis injection

The injection should start to work in a few days and she should feel better.However, if she is worried or really can't cope, she should call out of hours doctor or go back to A&E. It is possible to admit her to hospital if she is that much pain. They admitted me when I was first ill and couldn't move and my shoulder was terrible. One, she'll get better pain management, two she'll get treatment quicker and they can inject into the joints under ultrasound.
reply | back to forum

Date: 02.08.2014
From: Claire

Subject: Re: rheumatoid arthritis injection

Thank you for your response. When you went to hospital, how long were you kept in for? She is really suffering but really doesn't want a hospital stay so is reluctant to go to a&e for fear of that! It does seem to be a common thing that people experience shoulder pain and a feeling of getting worse before better?! She has had no sleep and feels so much worse than yesterday when there was a real hope that she would feel better. I'm wondering whether They would do a joint injection so soon after the general steroid one or whether they will tell her she needs to give it time to work?
reply | back to forum

Date: 02.08.2014
From: bsk

Subject: Re: rheumatoid arthritis injection

Yes, they will do a shoulder injection after a general steroid injection. It is best to have it done under ultrasound. I had one given to me by a 'top shoulder consultant' according to my GP and he didn't get the right spot.

I was admitted directly from the clinic and was in for 10 days as they couldn't get the pain under control. They gave me amitriptyline to help with the shoulder pain as well as the injection. It is entirely possible they will do the injection in A&E. I had a knee done in that way once.

I think I was given a steroid injection, oral steroids and a shoulder injection. I was in a bad way and should have taken myself off to A&E rather than waiting for my appointment.
reply | back to forum

Date: 02.08.2014
From: Julie

Subject: Re: rheumatoid arthritis injection

Hi Claire, I too have RA and can so remember the horrific pains when it came on, everywhere hurts.

Before I was taking any of the rheumatoid medications I was given tramadol and diclofenac but it was only when I took two tramadol (not the diclofenac) every four hours it helped, one did no good whatsoever, but you must have something in your stomach to take them because on an empty stomach it will make you sick, and can damage lining of stomach.

Please try to get her to eat, even if it is very
small amounts, I could only manage 1/4 of a bread and butter sandwich but it helped the pills, plus her muscles will eventually starts to reduce and she will get really weak.

I would say a warm bath but when you are in so much pain that is practically impossible. But a bag of frozen peas or something wrapped in a cloth and placed on the hurting parts does help. I really feel for you mum-in-law it is horrible, but with the help of the proper drugs from the clinics you should see a bit of improvement. My steroid jabs usually take effect before I get out of the hospital and last for about 2-3 months but everyone is different. If you call in g.p. he might give a morphine injection, but not sure if that can be done after a steroid, maybe someone else will know.

You will get lots of help on here.
reply | back to forum

Date: 04.08.2014
From: Eve

Subject: Re: rheumatoid arthritis injection

Does her rhumatology department have a nurse's helpline that she could call?
reply | back to forum

Date: 05.08.2014
From: Claire

Subject: Re: rheumatoid arthritis injection

I'll ask her but they didn't mention it. She has been doing better though as the steroid seems to be taking effect x
reply | back to forum

 

Add your comments to this topic
Subject:
Please type your comment here:

Your name:
email:

2+6=
(This sum is to help prevent automatic spamming through this page - thank-you)


top

Site design: T - Creative Home | News | Personal Stories | Links | Message Board